Delayed serum sickness-like reaction mimicking septic shock after antivenom therapy
Xiaobin Wang, Wenkai BinRationale:
Antivenom is the key specific treatment for clinically significant snakebite envenoming. Delayed serum sickness-like reactions after antivenom therapy may be overlooked after discharge and can resemble infection or septic shock.
Patient concerns:
A woman in her early 60s returned approximately 7 days after antivenom therapy with generalized urticarial and purpuric maculopapular rash, pruritus, fever, vomiting, fatigue, dizziness, hypotension, and thrombocytopenia.
Diagnoses:
The patient was initially managed for suspected sepsis and septic shock because of circulatory instability, elevated high-sensitivity C-reactive protein, elevated serum amyloid A, elevated procalcitonin, and inflammatory changes on chest computed tomography. The timing after antivenom exposure, rash pattern, decreased complement C3 and C4, proteinuria, and subsequent clinical course supported a severe delayed serum sickness-like reaction as an important contributor. Infection could not be completely excluded because systematic pathogen testing was not completed during the acute phase.
Interventions:
The patient received empirical anti-infective therapy, vasopressor support, fluid resuscitation, hydrocortisone, ebastine, albumin supplementation, and other supportive care.
Outcomes:
After 7 days of treatment, blood pressure stabilized, rash and pruritus largely resolved, platelet count and inflammatory markers improved, and follow-up laboratory findings showed substantial recovery.
Lessons:
Delayed antivenom-related serum sickness-like reactions may mimic septic shock and may be accompanied by elevated procalcitonin. In patients who develop rash and hypotension within days after antivenom therapy, clinicians should treat possible sepsis promptly while reassessing antivenom exposure, skin findings, complement levels, urinalysis, microbiological evidence, and treatment response.